Hail, Henry
- When
- June 24, 8:09 AM CST
- Where
- Henry County, 0.87 mi SE of Mt Union
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.060, -91.390
A thunderstorm produced three quarter inch diameter hail at 909 am CDT June 24 in Mount Union, IA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A thunderstorm produced three quarter inch diameter hail at 909 am CDT June 24 in Mount Union, IA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 24, 5:57 AM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 657 AM CDT SUN JUN 24 2012 .UPDATE... SHIFTING AXIS OF ELEVATED THETAE CONVERGENCE ON A 35KT SW JET AT 850 MB HAS REFOCUSED THUNDERSTORMS INTO A LINE FROM ABOUT MASON CITY TO THE QUAD CITIES AS OF 12Z. THIS LINE WAS VERY SLOWLY PROGRESSING EAST TO SOUTHEAST AND WILL AFFECT MUCH OF THE FORECAST AREA NORTH OF I-80 AND WEST OF THE MS RIVER OVER THE NEXT COUPLE HOURS. WITH THE DIURNAL WEAKENING LOW LEVEL JET...WILL ANTICIPATE THE COMPLEX TO WEAKEN CONSIDERABLY AS IT MIGRATES EASTWARD INTO IL THIS MORNING. RADAR HAS INDICATED SOME BRIEF INTENSE CELLS IN THIS LINE CAPABLE OF PRODUCING PEA SIZE TO POSSIBLY DIME SIZE HAIL. THE HIGH PW AIRMASS IS ALSO LIKELY RESULTING IN LOCALIZED HEAVY RAINFALL RATES. RADAR RAINFALL ESTIMATES HAVE INDICATED SWATHS OF .75 TO OVER 1 INCH AMOUNTS ALONG AND EAST OF A WEST LIBERTY THROUGH CEDAR RAPIDS TO INDEPENDENCE AXIS. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVERNIGHT WILL IMPACT THE MLI AND DBQ TERMINALS BEFORE 15Z WITH HEAVY DOWNPOURS AND BRIEF MVFR CONDITIONS. OTHERWISE...VFR CONDITIONS ARE EXPECTED TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS REDEVELOPING AS A COLD FRONT DROPS SOUTH INTO THE AREA IN THE AFTERNOON INTO EARLY EVENING. THIS IS HANDLED WITH PROB30 GROUPS FOR NOW. LIGHT SOUTH TO SOUTHWEST WINDS WILL VEER TO NORTHEAST AND THEN EAST OVERNIGHT FOLLOWING THE FROPA AND INCREASE TO 10 TO 15 KTS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 415 AM CDT SUN JUN 24 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-250915- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 415 AM CDT SUN JUN 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A LOW POTENTIAL FOR SEVERE STORMS THIS AFTERNOON AND EVENING... MAINLY ALONG AND SOUTH OF A LINE FROM STERLING ILLINOIS TO WILLIAMSBURG IOWA...WHERE THE STORM PREDICTION CENTER HAS OUTLINED A SLIGHT RISK. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. VERY WARM AND SOMEWHAT HUMID AIR WILL RESULT IN HEAT INDEX READINGS APPROACHING 100 THIS AFTERNOON AND EARLY EVENING ALONG AND SOUTH OF A LINE FROM FAIRFIELD TO MACOMB. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAT INDEX READINGS BETWEEN 95 AND 100 DEGREES WILL BE POSSIBLE THURSDAY AND FRIDAY THIS WEEK. OTHERWISE...A LOW CHANCE FOR THUNDERSTORMS IS EXPECTED THURSDAY NIGHT THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE COVERAGE OF RAINFALL...OR SEVERE WEATHER THREATS FROM THESE POTENTIAL STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. SHEETS/ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 AM CDT SUN JUN 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 AM HAIL JESUP 42.48N 92.07W
06/24/2012 M0.50 INCH BUCHANAN IA TRAINED SPOTTER
&&
DLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
722 AM CDT SUN JUN 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 AM HAIL MECHANICSVILLE 41.90N 91.25W
06/24/2012 M0.25 INCH CEDAR IA LAW ENFORCEMENT
HEAVY RAIN ALSO
&&
TEOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
724 AM CDT SUN JUN 24 2012
IAZ040>042-051>054-064>068-078-ILZ015-016-024-026-241345-
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-HENRY-JACKSON-JOHNSON-
JONES-LINN-LOUISA-MERCER-MUSCATINE-ROCK ISLAND-SCOTT-WARREN-
724 AM CDT SUN JUN 24 2012
...SLOW MOVING THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAIN OVER
EASTERN IOWA THIS MORNING...
AT 716 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM INDEPENDENCE
THROUGH TIPTON...TO ALEDO...MOVING NORTHEAST AT 20 MPH. THESE STORMS
WERE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES...FREQUENT
LIGHTNING...AND HEAVY DOWNPOURS.
IF YOU HEAR THUNDER...MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
LAT...LON 4265 9076 4115 9014 4115 9043 4106 9044
4107 9090 4185 9145 4188 9204 4230 9211
4232 9207 4265 9208
TIME...MOT...LOC 1221Z 238DEG 19KT 4251 9183 4120 9076
SHEETSSPECIAL WEATHER STATEMENT...CORRECTED STORM MOVEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 AM CDT SUN JUN 24 2012
IAZ040>042-051>054-064>068-078-ILZ015-016-024-026-241345-
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-HENRY-JACKSON-JOHNSON-
JONES-LINN-LOUISA-MERCER-MUSCATINE-ROCK ISLAND-SCOTT-WARREN-
730 AM CDT SUN JUN 24 2012
...SLOW MOVING THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAIN OVER
EASTERN IOWA THIS MORNING...
AT 716 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM INDEPENDENCE
THROUGH TIPTON...TO ALEDO...MOVING SOUTHEAST AROUND 20 MPH. THESE
STORMS WERE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
DIMES...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS.
IF YOU HEAR THUNDER...MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
LAT...LON 4265 9076 4115 9014 4115 9043 4106 9044
4107 9090 4185 9145 4188 9204 4230 9211
4232 9207 4265 9208
TIME...MOT...LOC 1221Z 238DEG 19KT 4251 9183 4120 9076
SHEETSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
751 AM CDT SUN JUN 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 AM HEAVY RAIN ANAMOSA 42.11N 91.28W
06/24/2012 M1.29 INCH JONES IA CO-OP OBSERVER
24HR RAINFALL TOTAL
&&
TEOThe Quad Cities radar (KDVN), 91 km away, was scanning. The volume nearest the first event began at 14:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386682.